Minnesota, 2017

Hail in Minnesota, June 12, 2017

June 12, 2017 · NWS FSD · 1 event in 1 county or zone

Storms that earlier developed in areas of southeast South Dakota moved into southwest Minnesota and produced hail and wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Storms that earlier developed in areas of southeast South Dakota moved into southwest Minnesota and produced hail and wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 12, 5:28 AM CST, 3 hours 57 minutes earlier.

Area forecast discussion, Jun 12, 5:28 AM CST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
628 AM CDT Mon Jun 12 2017

.SHORT TERM...(Today and Tonight)
Issued at 419 AM CDT Mon Jun 12 2017

Convective development has been essentially non-existent thus far
this morning, with only modest mid-level lapse rates, limited
convergence along the low level boundary over northwest Iowa, and
upstream shortwave still well southwest of the area in northwest
Kansas/far southwest Nebraska. A few CAMs still trying to develop
some elevated showers/storms along the boundary through the next few
hours, and have been a few bonafide echoes among the more prevalent
AP returns on radar, so will continue to carry a slight chance over
southern portions of the forecast area through early this morning.

Greater focus for today, however, now appears to be near/north of
low level boundary, as it begins to retreat northward in advance of
the approaching mid-level wave through today. The wave is projected
to reach the Missouri River Valley in south central South Dakota
toward midday, then continue north-northeast along the boundary
through the afternoon. Increasing instability and convergence along
the boundary, combined with the lift from the advancing wave should
support storm development across southeast South Dakota/southwest
Minnesota through the early-mid afternoon, with activity gradually
shifting east/northeast of the CWA through the evening. Deep layer
shear is marginal with the stronger mid-upper level winds shifting
farther north of the area. However, localized enhancement of low
level shear along the boundary could support isolated strong to
severe storms this afternoon/early evening. Large hail and damaging
winds both appear to be possible threats, though potential hail size
could be limited by high freezing levels in the warm environment.
This also could result in locally heavy rainfall, with forecast
soundings indicating precipitable water values approaching 1.75-2".

Given some uncertainty in location of boundary and ultimate storm
development, will limit afternoon pops to chance range for most, but
this could be refined through the day as location of boundary and
timing of forcing become more apparent. As for temperatures today,
looking for highs from the lower 80s north of the surface front,
where afternoon storms are more likely to develop, to lower 90s from
Sioux City to Storm Lake where storm chances are much more limited.

After afternoon/evening activity exits, remainder of the night looks
to be on the quieter side for now. Exception could be some late
night development in our far north as low level jet increases, but
this will be dependent on where the 850mb warm front ends up, and
present indications point to areas just north of the forecast area.

.LONG TERM...(Tuesday through Sunday)
Issued at 419 AM CDT Mon Jun 12 2017

The main concern over the next following days is the potential for
strong to severe storms Tuesday into Wednesday, before mostly dry
conditions return into the region.

The potential for severe thunderstorms continues to increase as a
surface low develops over western Dakotas ahead of a deep upper-
level low over the Northern Rockies. As the surface low and its
associated cold front approaches the area, the environment will
become more conducive for thunderstorms, mainly east of the James
River Valley. The proximity of the upper-level jet from the west,
along with decent DivQ aloft and PVA at mid-levels, will contribute
to an enhanced forcing and better dynamic as the frontal boundary
moves east toward the FA. The forcing and instability is present;
but now the main question is whether or not the cap breaks, and if
so, when it will occur. Confidence in a possible erosion of the cap
is slightly greater compared to previous days. It looks like cooler
mid-level air and steepening mid-level lapse rates (6-8 C/km) will
overcome the 700 mb capping inversion, as the frontal boundary
slides east toward the Upper Mississippi Valley. If this occurs,
strong to severe storms could likely develop along and ahead of the
cold front, that is, east of the James River. Soundings suggest an
increase in instability, and low-level moisture through the day as
MUCAPE values reach 2500-3000 J/kg, along with surface dewpoints
into the mid to upper 60s with a strong LLJ of around 40 knots.
Moderate 0-6 km bulk shear vectors (30-50 knots) suggest the
development of ordinary to organized supercells. At this time, the
convection initiation of the first discrete cells looks to begin
late in the afternoon and early evening, and continues eastward
through late Tuesday night. Given the mid-level dry-air, and DCAPE
values around 1200 J/kg, the main risks are damaging winds, and
large hail. Isolated tornadoes cannot be ruled out with some of
these severe storms, but the main threat will be severe wind and
hail.

After the main upper-level low moves northeast into the Upper
Mississippi Valley/International Border, better weather conditions
will prevail across the area. Diurnal heating may lead to some
isolated showers and thunderstorms in the afternoons, but overall, a
mostly dry environment will dominate the area. Better chances of
showers and thunderstorms return Friday into Saturday. Models still
are not in good agreement on the location, and track of this
disturbance; therefore did not make any major changes during this
time frame.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 628 AM CDT Mon Jun 12 2017

Isolated thunderstorms along/just north I-90 to start the period
are not expected to impact TAF locations. Additional storms, with
a potential for strong winds and hail, are expected this afternoon,
although exact timing and location is still uncertain. Currently,
KFSD appears most likely to be impacted in the late afternoon and
evening, and will include VCTS during this period. As confidence
in timing increases, later TAFs will likely become more refined
with regard to timing and potential impacts of storms at TAF
locations.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JH
LONG TERM...05
AVIATION...JH
Hazardous weather outlook, Jun 12, 4:02 AM CST, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
502 AM CDT Mon Jun 12 2017

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-054>056-060>062-065>071-131015-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-
Miner-Lake-Moody-Hanson-McCook-Minnehaha-Hutchinson-Turner-
Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
502 AM CDT Mon Jun 12 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Isolated early morning storms, mainly along the Interstate 90
corridor, are not expected to be severe.

Scattered thunderstorms will be possible this afternoon and
evening. While exact location and timing are uncertain, the
greatest potential for storm development is currently focused
from southeast South Dakota, into southwest Minnesota, and areas
north of Highway 18 in northwest Iowa. Isolated strong to severe
storms could develop, with hail to half dollar size and wind gusts
to 60 mph the primary threats. Locally heavy rain is also
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A larger severe potential may develop Tuesday afternoon and
evening. Scattered strong to severe storms capable of producing
large hail up to golf ball size, and damaging wind to 70 mph are
possible. Isolated tornadoes cannot be ruled out with some of
these storms. At this time, the greatest risk for severe storms
may occur along or east of the James River Valley. Stay tuned, and
continue to monitor the severe weather risk for this time period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible after 3 pm this afternoon.

SDZ038-050-052-053-057>059-063-064-131015-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
502 AM CDT Mon Jun 12 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Isolated early morning storms, mainly along and just south of
Interstate 90, are not expected to be severe.

Scattered thunderstorms will be possible this afternoon and early
evening. While exact location and timing are uncertain, the
greatest potential for storm development is currently focused
south of a line from Platte to Forestburg. Isolated strong to
severe storms could develop, with hail to half dollar size and
wind gusts to 60 mph the primary threats. Locally heavy rain is
also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A larger severe potential may develop Tuesday afternoon and
evening across the region. Isolated strong to severe storms
capable of producing large hail up to half dollar size, and
damaging wind to 60 mph are possible with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible after 3 pm this afternoon.

In the hours before

Local storm report, Jun 12, 8:51 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
951 AM CDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 AM     HAIL             8 N MAYFIELD            43.20N 97.33W
06/12/2017  E1.00 INCH       TURNER             SD   TRAINED SPOTTER

&&
Local storm report, Jun 12, 8:52 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
952 AM CDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 AM     HAIL             8 N MAYFIELD            43.20N 97.33W
06/12/2017  E1.75 INCH       TURNER             SD   TRAINED SPOTTER

&&
Local storm report, Jun 12, 8:58 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
958 AM CDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     HAIL             3 W MAYFIELD            43.08N 97.38W
06/12/2017  E1.50 INCH       YANKTON            SD   EMERGENCY MNGR

&&

The radar

The Sioux Falls radar (KFSD), 44 km away, was scanning. The volume nearest the first event began at 15:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Rock

When
June 12, 9:25 AM CST
Where
Rock County, 1.47 mi SSE of Ash Creek
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.510, -96.190

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712383.